Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Diagnosed with Multiple Sclerosis and have aching pain in left leg. Taking neurontin and lyrica. Should I increase the dosage?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5294 Questions
I was diagnosed in late Dec.1981, with relapsing, remitting Multiple Sclerosis, after every test they could think would possibly help find the diagnosis was done. An excellent medical history work-up, along with the intensive testing finally gave me what I needed to know.From diagnosis until today I have had a constant aching pain in my left leg. I know I've been blessed thru all these yrs. but would love to get rid of this most unpleasant pain. Normal pain medications don't do any good .I have educated myself and know it is neuropathic type pain. I don't experience this pain anywhere else in my body. I have tried neurontin, and lyrica but they didn't help…..don't know if the dosage needed to be higher to help. I realize I am hard to medicate because I can't take anything that affects my balance. I use a "Hurry-cne" to help me walk. I am in physical therapy now, prescribed by my neurologist, to help strengthen my legs but I can see this will not help my balance.
Posted Sun, 24 Nov 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. I am glad to learn that you are doing fairly well after more than 30 years of diagnosis of relapsing remitting multiple sclerosis (RRMS). I also appreciate your diagnosis of neuropathic pain in the left leg, and I agree with you that the most likely possibility is indeed a neuropathic pain. Both neurontin (gabapentin) and lyrica (pregabalin) are good medications to relieve the neuropathic pain. The usual safe and effective dose of neurontin is 900-1200 mg per day and for lyrica, it is 150-300 mg per day in two-three divided doses. The other medications likely to have help in your case are duloxetine and amitryptiline. I hope it helps. Please get back if you require any additional information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, My personal URL on this website: My blog:
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor